Kansas, 2019

Hail in Kansas, June 26, 2019

June 26, 2019 · NWS SGF · 1 event in 1 county or zone

An Isolated severe storm produced up to quarter sized hail as it moved across southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An Isolated severe storm produced up to quarter sized hail as it moved across southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 1:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 26, 1:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Wed Jun 26 2019

.SHORT TERM...(Tonight and Thursday)
Issued at 240 PM CDT Wed Jun 26 2019

Extent and intensity of thunderstorms this afternoon to be main
forecast concern. Overnight induced MVC has slipped slowly
eastward into the Osage Beach area with a band of thunderstorms
to its south along I-44. Of concern is the MLCAPEs that these
storms will encounter as the band shifts into south central
Missouri later this afternoon. Weak bulk shear will preclude
organized severe but isolated warnings will be a possibility. The
storms will be diurnal with a quick decline by early evening.

Diurnal convection may again form Thursday afternoon on the
periphery of the upper ridge...with coverage isolated at best and
primarily over the eastern Ozarks.

.LONG TERM...(Friday through Wednesday)
Issued at 240 PM CDT Wed Jun 26 2019

The southwest to northeast orientated upper ridge will continue to build
into the forecast area into this weekend...warming temperatures
and diminishing thunderstorm coverage.

The ridge will begin to flatten on Sunday as a northern stream
wave ejects out of the west coast trough allowing the Gulf flow to
increase on strengthening southerly flow. Thunderstorm chances as
a result will increase on the over the start of the workweek
toward the holiday.

It will remain seasonably warm with temperature warming well into
the 80s each day. Dew points will climb into the low 70s, raising
heat indices up into the 90s. .

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed Jun 26 2019

Area terminals will largely maintain VFR conditions through this
afternoon, though, an isolated thunderstorm at the BBG or SGF
terminals this afternoon may bring flight categories down to MVFR
for a brief time.

Surface winds have been variable through most of the morning and
will continue to lack consistent direction through the
afternoon-- this in large part to a low-level atmospheric eddy
(MCV) currently passing through the Missouri Ozarks.

Skies clear out overnight with the presence of an upper- level
ridge and associated surface high pressure. With calm winds and
relatively wet soils, some light patchy fog will be possible near
12z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Albano
Hazardous weather outlook, Jun 26, 2:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
345 PM CDT Wed Jun 26 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
345 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Heat index values will increase into the mid and upper 90s late this
afternoon from southeast Kansas into central Missouri.

Widely scattered thunderstorms will be possible into early evening
over far southeast Kansas and south of Highway 60 in Missouri.
Some of these storms may produce marginally severe winds and
small hail. Heavy downpours will also lead to a limited threat of
flooding in areas where storms move over the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may warm into the middle to upper 90s at times
this week.

There will be several small chances for thunderstorms throughout
the week and into next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, Jun 26, 12:48 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
148 PM CDT Wed Jun 26 2019

MOZ090-261930-
Greene MO-
148 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ash Grove, or 15 miles east of Greenfield, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Republic...
Battlefield...                    Willard...
Ash Grove...                      Walnut Grove...
Brookline...                      Glidewell...
Cave Springs...                   Bois D'arc...
Galloway...

This includes Interstate 44 between mile markers 63 and 84.

LAT...LON 3724 9361 3728 9361 3728 9363 3741 9362
      3743 9360 3743 9351 3723 9314 3709 9328
      3710 9344
TIME...MOT...LOC 1848Z 309DEG 19KT 3735 9357

Lindenberg
Special weather statement, Jun 26, 2:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
318 PM CDT Wed Jun 26 2019

MOZ097-106-262100-
Oregon MO-Howell MO-
318 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWELL AND OREGON
COUNTIES UNTIL 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mammoth Spring, or near Thayer, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Mammoth Spring...                 Alton...
Koshkonong...                     Brandsville...
Thomasville...                    Rover...
Wilderness...                     Couch...
Greer...

LAT...LON 3689 9157 3689 9156 3670 9112 3649 9142
      3651 9176
TIME...MOT...LOC 2018Z 208DEG 18KT 3650 9163

Lindenberg
Special weather statement, Jun 26, 2:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT Wed Jun 26 2019

KSZ101-MOZ088-262100-
Cherokee KS-Jasper MO-
321 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND WESTERN
JASPER COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scammon, or near Columbus, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Webb City...
Carl Junction...                  Galena...
Airport Drive...                  Weir...
Scammon...                        Asbury...
Waco...                           Crestline...
Lawton...

LAT...LON 3711 9482 3730 9482 3735 9449 3707 9449
TIME...MOT...LOC 2021Z 270DEG 8KT 3722 9473

Lindenberg
Local storm report, Jun 26, 2:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 NNW CRESTLINE         37.23N 94.74W
06/26/2019  E0.70 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

JSS
Special weather statement, Jun 26, 2:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
350 PM CDT Wed Jun 26 2019

MOZ102-262130-
Barry MO-
350 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cassville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Shell Knob...
Purdy...                          Exeter...
Butterfield...                    Emerald Beach...
Arrow Point...                    Wheelerville...
Jenkins...                        Wayne...
Mcdowell...                       Ridgley...
Madry...

LAT...LON 3662 9406 3688 9403 3687 9361 3654 9361
TIME...MOT...LOC 2050Z 287DEG 12KT 3668 9375

Lindenberg
Local storm report, Jun 26, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             3 SE PURDY              36.79N 93.89W
06/26/2019  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

            PEA SIZE HAIL WITH A FEW QUARTER SIZE HAIL
            STONES MIXED IN.

&&

JSS

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
June 26, 3:00 PM CST
Where
Cherokee County, 4.09 mi WNW of Lawton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.240, -94.700

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828207.